Hail, Weston
- When
- July 19, 3:20 PM MST to 3:40 PM MST
- Where
- Weston County, 9.56 mi SE of Newcastle to 2.64 mi ESE of Newcastle
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.770, -104.064
A severe thunderstorm produced quarter sized hail around Newcastle before heading into western South Dakota. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail around Newcastle before heading into western South Dakota. Snow plows had to clear drifts of hail on U.S. Highway 16 near the state line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 12:45 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 145 PM MDT MON JUL 19 2010 DISCUSSION...AT 19Z SFC MAP SHOWS SFC LOW NEAR KCPR WITH TROF EXTENDING NE THRU NERN WY ACRS BLK HILLS INTO SOUTH CENTRAL ND. SHWS/TSTMS MVG ACRS EAST-CENTRAL MT INTO WRN ND...A FEW SHWS CLIPPING FAR NWRN SD. OTHERWISE...DRY ACRS NERN WY/WRN SD WITH CU DVLPING ACRS BEAR LODGE AND NRN/CENTRAL BLK HILLS. EXPECT SCT TSTMS TO DVLP IN VCNTY BLK HLS/NWRN SD. TONIGHT...AFT CONVECTION WILL CONT TO MOVE EAST ACRS SD PLAINS. ANOTHER UPPER LEVEL S/W WL BEGIN TO PUSH INTO NERN WY AND ACRS AREA OVERNIGHT. S/W WILL INCREASE LARGE SCALE ASCENT AND COMBINE WITH MODERATE INSTABILITY AND CAPE OF 750-1250 J/KG TO PRODUCE ANOTHER BAND OF TSTMS MVG ACRS AREA. 0-6KM BULK SHEAR 50-60KTS AHEAD OF S/W AND THUS EXPECT CONT THREAT OF SVR STORMS...MAIN THREAT WILL BE LARGE HAIL. IT WILL BE ANOTHER MILD NIGHT WITH TEMPS MAINLY IN 60S...50S IN BLACK HILLS/NERN. TUES/TUES NITE...NOT MUCH CHANGE FM MONDAY. WEAK UPSLOPE FLOW WL CONT TO PUMP MOISTURE INTO REGION. AGAIN...MODERATE INSTABILITY AND CAPE IN 750-1500 J/KG RANGE WL COMBINE WITH 0-6KM BULK SHEAR OF AROUND 40 KTS...WITH SCT TSTMS DVLPING IN THE AFT. AGAIN THERE WILL LIKELY BE A FEW SVR STORMS...MAIN THREAT SHOULD BE LARGE HAIL. TSTMS WL LIKELY PERSIST INTO TUES NIGHT AS ANOTHER S/W APPROACHES FM WEST AND INCREASE LARGE SCALE ASCENT. DAYTIME TEMPERATURES WILL BE IN THE 80S...COOLING TO THE MID 50S TO MID 60S AT NIGHT. WED/WED NITE...UPPER FLOW CONTS ACRS REGION...AGAIN WITH WEAK UPSLOPE FLOW PUMPING MSTR INTO REGION. THIS WL COMBINE WITH MODERATE INSTABILITY/CAPE OF 750-1500 J/KG AND 0-6KM BULK SHEAR OF 50-60 KTS TO PRODUCE SCT TSTMS AND AGAIN THREAT OF SVR TSTMS WED AFT INTO WED NIGHT...MAIN THREAT WILL AGAIN BE LARGE HAIL. EXTENDED...A SERIES OF SHORT WAVES WILL CONTINUE TO SLIDE THROUGH THE REGION IN WEST TO SOUTHWEST FLOW ALOFT...BRINGING A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY. A BRIEF DRY PERIOD IS EXPECTED SATURDAY AS A WEAK RIDGE PASSES OVER...WITH CHANCES FOR STORMS RETURNING BY SUNDAY. && .AVIATION...SCT TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONT OVERNIGHT. LOCAL MVFR/IFR CONDS CAN BE EXPECTED IN AND NEAR ANY TSTMS...OTHERWISE VFR CONDS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 438 AM MDT MON JUL 19 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 438 AM MDT (538 AM CDT) MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMNG AND WESTERN SOUTH DAKOTA TODAY AND TONIGHT. THE GREATEST THREAT IS IN WESTERN SOUTH DAKOTA FROM THE BLACK HILLS NORTHWARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A NEARLY DAILY CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
353 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL CASTLE ROCK 44.97N 103.42W
07/19/2010 E1.75 INCH BUTTE SD TRAINED SPOTTER
SHATTERED WINDSHIELD AND DENTED CAR.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL CASTLE ROCK 44.97N 103.42W
07/19/2010 E1.75 INCH BUTTE SD TRAINED SPOTTER
HAIL FOR AT LEAST 5 MINUTES.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL OSAGE 43.98N 104.42W
07/19/2010 E1.50 INCH WESTON WY NWS EMPLOYEE
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 2 N FRUITDALE 44.71N 103.66W
07/19/2010 E60 MPH BUTTE SD PUBLIC
HAD HAIL BUT COULD NOT GIVE SIZE
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 13 NNE DOWNTOWN STURGIS 44.59N 103.41W
07/19/2010 E1.75 INCH MEADE SD TRAINED SPOTTER
BROKEN WINDOWS
&&
VAN CLEAVEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 13 NNE DOWNTOWN STURGIS 44.59N 103.41W
07/19/2010 E60 MPH MEADE SD TRAINED SPOTTER
&&
VAN CLEAVEThe Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238653.